Advanced Search
MyIDEAS: Login to save this article or follow this journal

Stability of spatial competition for a large number of firms on a bounded two-dimensional space


Author Info

  • A Okabe
  • A Suzuki


In this paper Hotelling's model of spatial competition is extended to a two-dimensional space, and it is shown that if the number of firms is very large, the configuration of the firms is stable in the inner area of a square region; this configuration is fairly similar to a socially optimal configuration. These results are almost contrary to Eaton and Lipsey's conjecture, and they are in marked contrast to the results of the one-dimensional model.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL:
File Function: abstract
Download Restriction: Fulltext access restricted to subscribers, see for details

File URL:
File Function: main text
Download Restriction: Fulltext access restricted to subscribers, see for details

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Pion Ltd, London in its journal Environment and Planning A.

Volume (Year): 19 (1987)
Issue (Month): 8 (August)
Pages: 1067-1082

as in new window
Handle: RePEc:pio:envira:v:19:y:1987:i:8:p:1067-1082

Contact details of provider:
Web page:

Related research



No references listed on IDEAS
You can help add them by filling out this form.


Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Drezner, Zvi & Wesolowsky, George O., 1996. "Location-allocation on a line with demand-dependent costs," European Journal of Operational Research, Elsevier, Elsevier, vol. 90(3), pages 444-450, May.
  2. Huck, Steffen & Knoblauch, Vicki & Muller, Wieland, 2003. "On the profitability of collusion in location games," Journal of Urban Economics, Elsevier, vol. 54(3), pages 499-510, November.
  3. Eiselt, H. A. & Laporte, Gilbert, 1997. "Sequential location problems," European Journal of Operational Research, Elsevier, Elsevier, vol. 96(2), pages 217-231, January.
  4. Suzuki, Atsuo & Drezner, Zvi, 2009. "The minimum equitable radius location problem with continuous demand," European Journal of Operational Research, Elsevier, Elsevier, vol. 195(1), pages 17-30, May.
  5. Atsuyuki Okabe, 2009. "Preface," Journal of Geographical Systems, Springer, Springer, vol. 11(2), pages 107-112, June.


This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


Access and download statistics


When requesting a correction, please mention this item's handle: RePEc:pio:envira:v:19:y:1987:i:8:p:1067-1082. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Neil Hammond).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.